Montana, 2018

Flash Flood and Hail in Montana, June 28, 2018

June 28, 2018 · NWS GGW · 17 events in 7 counties and zones

Strong surface heating and very moist air combined with significant vertical wind shear to set up an extremely unstable atmosphere. Multiple severe thunderstorms were supported across eastern Montana through the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong surface heating and very moist air combined with significant vertical wind shear to set up an extremely unstable atmosphere. Multiple severe thunderstorms were supported across eastern Montana through the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 28, 1:13 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 28, 1:13 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
213 PM MDT Thu Jun 28 2018

.DISCUSSION...
...Strong to severe storms with heavy rain expected this evening
for portions of northeast Montana...

Theta-e ridge remains in place across eastern Montana this
afternoon with a surface low over north-central Wyoming allowing a
southeast surface flow to bring in some very moist air into the
region. Dewpoints in the lower 70s have reached Baker and mid 60s
just southeast of Fort Peck Lake. Precipital waters have exceeded
1.0" in the eastern zones with the potential to reach 2.0" near
Sidney this evening.

HRRR and other near-term models showing activity to really ramp
up at about 00z (6 pm) over mainly the eastern CWA. Supercells
will bring the threat of mainly damaging hail and winds. The QPF
continues to increase this evening, so a Flash Flood Watch has
been issued the southeast zones, mainly concerned about Sidney,
Glendive and points east from 6 pm-3 am. Rainfall amounts to 2.0"
not out of the question in this area.

Most of the activity moves into North Dakota around midnight. The
responsible upper trough will remain just west of the CWA Friday,
so more showers/thunderstorms are expected to linger. Some strong
storms near the ND border.

The trough drifts through eastern Montana Saturday but more energy
behind the trough keeps things unsettled through the weekend.
Troughiness will redevelop over western Canada/Pacific Northwest
by middle of next week, with another threat of
showers/thunderstorms. TFJ

&&

.AVIATION...
VFR conditions will prevail. However, brief MVFR ceilings and
visibilities are possible with some of the steadier shower and
thunderstorm activity that occurs this evening as a low pressure
system and cold front pushes through the region. A few of these
storms may be severe with large hail, damaging winds, and heavy
rain.

In general, winds will be east to northeast at 10 to 15 kts
this evening, becoming northwest late tonight. Note that with any
thunderstorms, winds could be gusty and erratic. Maliawco/TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM MDT this evening through late
tonight for Dawson...Eastern Roosevelt...Prairie...Richland...
Wibaux.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 28, 2:32 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Glasgow MT
332 PM MDT THU JUN 28 2018

MTZ022-282215-
Garfield MT-
332 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY
UNTIL 415 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Sand Springs, or 31 miles southwest of Jordan,
moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Edwards.

LAT...LON 4691 10739 4705 10752 4730 10712 4699 10693
TIME...MOT...LOC 2132Z 250DEG 16KT 4699 10738

Mottice
Special weather statement, Jun 28, 2:56 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Glasgow MT
356 PM MDT THU JUN 28 2018

MTZ021-022-282300-
Petroleum MT-Garfield MT-
356 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PETROLEUM AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 500 PM MDT...

At 355 PM MDT, Doppler radar was tracking several strong
thunderstorms from just east of Winnett to south of Mosby, moving
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sand Springs, Mosby, Edwards and Cat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM MDT for northeastern
Montana.

LAT...LON 4675 10817 4721 10828 4746 10785 4712 10715
      4685 10761 4685 10789 4682 10785 4680 10784
      4680 10785 4679 10784 4678 10785 4676 10783
TIME...MOT...LOC 2155Z 234DEG 32KT 4684 10782

Mottice

The radar

The Billings radar (KBLX), 150 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Garfield

When
June 28, 3:15 PM MST
Where
Garfield County, 10 mi WSW of Sand Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.045, -107.676

Trained spotter reported quarter size hail.

Hail, Petroleum

When
June 28, 3:29 PM MST
Where
Petroleum County, 0.94 mi W of Winnett
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.000, -108.370

Petroleum County Emergency Manager reported quarter size hail and wind gusts up to 45 mph.

Thunderstorm Wind, Valley

When
June 28, 4:44 PM MST
Where
Valley County, King Coulee Raws
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
47.800, -107.020

King Coulee RAWS site (KIGM8) measured a 58 mph wind gust.

Hail, McCone

When
June 28, 5:08 PM MST
Where
McCone County, 6.06 mi W of Weldon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.580, -105.960

Trained spotter reported mainly quarter size hail with a few others up to the size of golf balls.

Thunderstorm Wind, McCone

When
June 28, 5:47 PM MST
Where
McCone County, Circle
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.420, -105.600

Law enforcement relayed a report through McCone County dispatch that five main transmission lines were blown down in the area around the town of Circle.

Thunderstorm Wind, McCone

When
June 28, 5:50 PM MST
Where
McCone County, Circle
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.420, -105.600

Public reported a newly-constructed barn destroyed and siding and roof damage to a house in the town of Circle. Time estimated by radar.

Thunderstorm Wind, McCone

When
June 28, 5:54 PM MST
Where
McCone County, 13.85 mi N of Vida
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
48.030, -105.520

McCone Electric Co-Op, Inc. reported, via social media, multiple main power transmission lines blown down. McCone County dispatch reported powers lines and multiple transmission boxes blown down near the intersection of Nickwall Road and Highway 13.

Thunderstorm Wind, Roosevelt

When
June 28, 5:54 PM MST
Where
Roosevelt County, 0.83 mi SSW of Wolf Pt Intl Airport(Kolf)
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
48.090, -105.580

Wolf Point ASOS site measured a 61 mph wind gust.

Thunderstorm Wind, Richland

When
June 28, 5:54 PM MST
Where
Richland County, 18.8 mi NNW of Enid
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.950, -104.940

Trained spotter estimated wind gusts in excess of 60 mph.

Thunderstorm Wind, Roosevelt

When
June 28, 6:25 PM MST
Where
Roosevelt County, 1.15 mi NE of Poplar Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.130, -105.160

Mesonet site at the Poplar airport measured a 64 mph wind gust.

Thunderstorm Wind, Richland

When
June 28, 6:35 PM MST
Where
Richland County, 18.68 mi N of Enid
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
47.970, -104.760

Public reported a pole barn and corral shelter damaged with debris spread out over a distance of more than half of a mile. Shingles were torn off a roof and metal roofing was peeled off a barn. A large grain cart was moved several feet and a fertilizer spreader was moved about 40 feet.

Thunderstorm Wind, Richland

When
June 28, 6:43 PM MST
Where
Richland County, 5 mi NE of Lambert
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.740, -104.560

Trained spotter reported a downed power pole and a few large tree branches, about 6 inches in diameter, snapped.

Thunderstorm Wind, Roosevelt

When
June 28, 6:58 PM MST
Where
Roosevelt County, 6.2 mi NE of Culbertson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.210, -104.420

Trained spotter reported several pine trees snapped.

Thunderstorm Wind, Richland

When
June 28, 7:05 PM MST
Where
Richland County, 7.6 mi N of Fairview
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.960, -104.050

Public reported a large cottonwood tree was uprooted and two evergreen trees wer snapped.

Thunderstorm Wind, Dawson

When
June 28, 7:15 PM MST
Where
Dawson County, 1.17 mi NE of Glendive
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.110, -104.710

Public estimated 60 mph wind gusts and reported heavy rain.

Thunderstorm Wind, Richland

When
June 28, 7:18 PM MST
Where
Richland County, 1.46 mi NNW of Sidney
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
47.720, -104.160

The AWOS site at the Sidney airport measured a 63 mph wind gust.

Flash Flood, Richland

When
June 28, 7:30 PM MST
Where
Richland County, 0.82 mi WNW of Fairview to 0.73 mi WSW of Fairview
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.856, -104.065

Trained spotter reported water over the roads in the town of Fairview high enough to cover the wheels on vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765278, 765276, 765307, 765279, 765283, 765289, 765281, 765282, 765308, 765293, 765301, 765290, 765302, 765304, 765303, 765305, 765306.